Kansas, 2007Blizzard in Kansas, February 24, 2007
February 24, 2007 · NWS DDC · 5 events in 5 counties and zones
Very strong winds developed early in the day on Saturday, February 24th. A band of snow then developed in Central Kansas by late morning and moved southeastward, combining with the high winds to result in blizzard conditions for much of the afternoon and early evening hours across a portion of Central Kansas.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong winds developed early in the day on Saturday, February 24th. A band of snow then developed in Central Kansas by late morning and moved southeastward, combining with the high winds to result in blizzard conditions for much of the afternoon and early evening hours across a portion of Central Kansas. The overall snowfall was rather light, varying from only 1 to 3 inches, but poor visibilities less than a quarter of a mile persisted for up to 6 hours in some locations. The blizzard conditions began first in the Hays area around 1230 PM CST and persisted through 3 PM CST. Then, blizzard conditions with total white out visibilities developed in the La Crosse, Larned, and St. John areas by 2 PM CST, and lasted through 8 PM CST. Blowing snow caused visibilities between 1/8-mile and 1/4-mile in the Kinsley, Greensburg and Pratt areas from 5 PM CST until nearly 9 PM CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 24, 4:08 AM CST, 8 hours 22 minutes earlier.
Area forecast discussion, Feb 24, 4:08 AM CST, 8 hours 22 minutes before
AREA FORECAST DISCUSSION - CORRECTION
NATIONAL WEATHER SERVICE DODGE CITY KS
408 AM CST SAT FEB 24 2007
.DAYS 1-2...
TIMING OF SNOW AND HOW MUCH WE GET WILL BE THE MAIN FORECAST
PROBLEMS FOR THE SHORT TERM.
THUNDERSTORMS THAT SPREAD OVER MOST OF SOUTHWEST KANSAS THIS
EVENING HAVE MOVED INTO OUR FAR EASTERN CWA AS OF 08Z. WV LOOP HAS
THE DRYSLOT STARTING TO MOVE INTO FAR SOUTHWEST KS. AT 05Z, THE
CENTER OF THE SFC LOW WAS OVER EASTERN CO/NW KS, WITH PLENTY OF 50
DEWPOINTS STILL POURING NORTHWARD AHEAD OF THE LOW. THE SYSTEM
SHOULD MOVE EASTWARD TODAY, AND WRAP AROUND PRECIP SHOULD BEGIN
AFFECTING OUR NORTHWESTERN COUNTIES BY LATER THIS MORNING. LOOKING
AT THE TOP DOWN APPROACH AND MODEL SOUNDINGS, IT LOOKS LIKE MOST
OF THE WRAP AROUND WILL BE SNOW WHILE ANY LINGERING PRECIP IN THE
EAST WILL STAY AS RAIN BEFORE MIXING WITH AND CHANGING OVER TO
SNOW THIS AFTERNOON AND EVENING. MADE SOME TWEAKS TO POPS, BUT
KEPT THE OVERALL TREND OF SNOW STARTING IN THE NORTHWEST AND
GRADUALLY MOVING SOUTHEASTWARD BY THE END OF THE DAY.
THE CENTER OF THE LOW PRESSURE SYSTEM IS A BIT FAR NORTH FOR OUR
CWA TO GET THE MAXIMUM SNOWFALL. ACCORDINGLY, THE GFS AND NAM BOTH
HAVE THEIR HIGHEST SNOW AMOUNTS OVER NEBR AND FAR NW KS. STILL, IT
LOOKS LIKE WE GET A DECENT TROWAL ON THE BACKSIDE OF THE LOW, AND
THE NAM STILL HAS SOME FRONTOGENESIS BANDS DIPPING INTO OUR
NORTHWESTERN CWA. THEREFORE, WILL CONTINUE TO KEEP THE BLIZZARD
WARNING GOING. THE NAM AND GFS HAVE BACKED OFF A BIT ON SNOWFALL
AMOUNTS, KEEPING THEM IN THE 2 TO 4 INCH RANGE IN OUR NORTH. THIS
SEEMS REASONABLE AND GOES PRETTY WELL WITH WHAT WE HAVE GOING.
LOCATIONS FURTHER SOUTH INCLUDING DDC MAY SEE A BIT OF SNOW BY
THIS AFTERNOON. HOWEVER, DO NOT THINK THAT THERE WILL BE MUCH
ACCUMULATION, AND IF VISIBILITIES ARE LIMITED BY SNOW IT WILL ONLY
BE FOR A SHORT TIME. WILL KEEP JUST THE HIGH WIND WARNING GOING
FOR THE SOUTHERN AREAS, AND LIKE PREVIOUS SHIFTS WILL MENTION
BRIEF PERIOD OF SNOW. SNOW WILL BEGIN TAPERING OFF BY THIS
EVENING, AND SHOULD BE COMPLETELY DONE WITH BY SUNDAY MORNING AS
THE LOW MOVES OFF TO THE EAST.
AS FOR TEMPERATURES, WITH CURRENT TEMPS IN THE 50S IN OUR EASTERN
COUNTIES AND COLD AIR COMING DOWN THE BACKSIDE OF THE LOW, FALLING
TEMPS OR EARLY HIGHS LOOK LIKE A PRETTY GOOD BET TODAY. LINGERING
CLOUDS WILL PREVENT LOWS TONIGHT FROM DROPPING OFF TOO MUCH, SO
KEPT READINGS IN THE 20S. HIGHS ON SUNDAY WILL BE LIMITED BY SNOW
IN THE NORTH, BUT WITH 850MB TEMPS RECOVERING THE SOUTH WILL SEE
HIGHS IN THE 40S AND LOW 50S. LOWS SUNDAY NIGHT SHOULD BE IN THE
20S.
.DAYS 3-7...
NO MAJOR CHANGES IN GOING EXTENDED FORECAST.
&&
.AVIATION...
THUNDERSTORMS HAVE CLEARED THE AREA WITH VFR CEILINGS IN THEIR WAKE.
AS THE SURFACE LOW MOVES EAST BY 18Z THE SURFACE WINDS WILL SHIFT
AND INCREASE ABRUPTLY FROM THE NORTHWEST TO 3O TO 50KTS WITH LIGHT
SNOW AND BLOWING SNOW WITH IFR CEILINGS AND VISIBILITIES BELOW 3
MILES AND AT TIMES BELOW 1/4 MILE IN BLOWING SNOW THROUGH 6 TO 12Z
SUNDAY. THEN CEILINGS SHOULD BE BACK TO VFR WITH WINDS DECREASING.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 46 26 46 25 / 50 40 0 0
GCK 40 24 43 23 / 80 30 0 0
EHA 36 24 51 26 / 80 20 0 0
LBL 41 25 50 24 / 50 30 0 0
HYS 44 25 39 22 / 90 80 0 0
P28 54 29 48 27 / 50 40 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING FROM 10 AM CST /9 AM MST/ THIS MORNING TO
MIDNIGHT CST /11 PM MST/ TONIGHT FOR KSZ030-031-043>046-061>063-
074-075.
HIGH WIND WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
KSZ064>066-076>081-084>090.
&&
FN26/06
Hazardous weather outlook, Feb 24, 5:00 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CST SAT FEB 24 2007
KSZ030-031-043>046-061>066-074>081-084>090-251100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
500 AM CST SAT FEB 24 2007 /400 AM MST SAT FEB 24 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.
.DAY ONE...TODAY AND TONIGHT
WATER FLOWING OVER COUNTRY ROADS WILL CONTINUE TO BE A PROBLEM
NORTH AND WEST OF AN ELKHART TO DIGHTON LINE.
A VIGOROUS LOW PRESSURE SYSTEM WILL MOVE THROUGH KANSAS TODAY.
VERY STRONG NORTHWESTERLY WINDS WILL KICK IN BY LATE
MORNING...BLOWING AT 30 TO 45 MPH WITH GUSTS UP TO 55 TO 60 MPH AT
TIMES. IN ADDITION...SNOW WILL WRAP AROUND THE BACKSIDE OF THE
LOW...MAINLY AFFECTING AREAS NORTH AND WEST OF A JOHNSON TO
LACROSSE LINE. SNOW AMOUNTS ARE EXPECTED TO RANGE FROM 2 TO 4
INCHES...HOWEVER...THE PRIMARY PROBLEM WILL BE BLOWING SNOW.
VISIBILITIES WILL BE REDUCED TO UNDER A QUARTER MILE FOR SEVERAL
HOURS...AND A BLIZZARD WARNING IS IN EFFECT. SOUTH OF THE JOHNSON
TO LACROSSE LINE...THERE WILL BE LESS SNOW AND REDUCED VISIBILITIES
WILL BE LESS OF A PROBLEM. A HIGH WIND WARNING IS IN EFFECT FOR
THIS AREA. THE SNOW AND HIGH WINDS WILL BEGIN TO TAPER OFF AFTER
MIDNIGHT TONIGHT AS THE STORM SYSTEM MOVES EAST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER...REPORTS OF SNOW
AMOUNTS WOULD BE APPRECIATED.
26
In the hours before
Local storm report, Feb 24, 12:12 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1212 PM CST SAT FEB 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM TORNADO 11 SW DODGE CITY 37.65N 100.16W
02/23/2007 FORD KS LAW ENFORCEMENT
3000 GAL FUEL TANK BLOWN OVER 1/2-MILE FROM ORIGIN, WOOD
ROOF OFF CATTLE BUILDING WITH 2/4S THROWN IN EVERY
DIRECTION, SEVERAL TREES TOPPED OFF, AND 4 TO 5 TELEPHONE
POLES SNAPPED OFF NEAR 102 RD AND TILLMAN RD. TIME
ESTIMATED.
&&
BURKEBlizzard, Ellis
- When
- February 24, 12:30 PM CST to 3:00 PM CST
- Where
- Ellis forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
With only a inch or so of snowfall, high wind produced 300 yard visibilities for more than 2 hours at a location 11 miles northeast of Hays.
Blizzard, Stafford
- When
- February 24, 2:00 PM CST to 8:00 PM CST
- Where
- Stafford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.031, -98.717 (the zone’s center; the record gives no point)
Snow and wind produced 1/4 mile visibility (or less) from 2 to 8 PM CST at a location 11 miles east-southeast of Belpre.
Blizzard, Pawnee
- When
- February 24, 2:30 PM CST to 6:00 PM CST
- Where
- Pawnee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.181, -99.237 (the zone’s center; the record gives no point)
Two inches of snow and high wind produced zero visibility from 230 to 600 PM CST. Specific locations reporting were 9N of Larned and in Larned.
Blizzard, Pratt
- When
- February 24, 5:00 PM CST to 8:00 PM CST
- Where
- Pratt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.648, -98.740 (the zone’s center; the record gives no point)
One to two inches of snow combined with high wind and produced 30 yard visibilities from 5 to 8 pm CST at a location 8 miles southwest of Pratt.
Blizzard, Kiowa
- When
- February 24, 5:15 PM CST to 8:45 PM CST
- Where
- Kiowa forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.558, -99.286 (the zone’s center; the record gives no point)
One to two inches of snow combined with high wind and produced 100 yard visibilities from 515 to 845 pm CST at a location 2 miles southeast of Haviland.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, February 24, 200734 injured · $46 million · EF3 · 11 events
- Ice Storm in Indiana, February 24 to 25, 20071 death · 1 injured · $600,000 · 23 events
- Ice Storm and Winter Storm in Illinois, February 24 to 25, 20071 death · 1 injured · $965,000 · 13 events
- Tornadoes and Hail in Arkansas, February 24, 20075 injured · EF3 · 4 events
- Tornadoes and Hail in Louisiana, February 24, 2007$1.8 million · EF2 · 15 events
- Winter Storm and Flooding in Iowa, February 24 to 26, 2007$18 million · 53 events
- Wildfire and High Wind in Texas, February 24, 20078 injured · $1.8 million · 50 kt wind · 20 events
- Tornadoes and Hail in Mississippi, February 24 to 25, 2007$1.7 million · EF1 · 55 events
- Winter Storm and Winter Weather in South Dakota, February 24 to 25, 20071 death · 24 events
- Blizzard in Kansas, February 24, 20071 death · 8 events
- Ice Storm and Winter Storm in Iowa, February 24 to 25, 2007$11 million · 21 events
- Avalanche in Washington, February 24, 20071 death · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18427, 18428, 18429, 18430, 18431.